What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 22, 4:38 PM PST, 47 minutes earlier.
Area forecast discussion, Jul 22, 4:38 PM PST, 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
538 PM MST Thu Jul 22 2021
.UPDATE...Updated Aviation Discussion.
.SYNOPSIS...
A low pressure system will drift slowly towards the Desert Southwest
over the next few days. With abundant Monsoon moisture in place,
thunderstorms will be likely, particularly across portions of
Arizona. The strongest storms will be capable of producing heavy
rainfall and areas of flash flooding. Temperatures will also be well
below normal beginning Friday. Warmer and drier conditions are
anticipated next week as the low pressure system lifts northward
into the Great Basin.
&&
.DISCUSSION...
Water vapor imagery clearly shows a well-defined westward moving
upper low over the Rio Grande Valley of Texas this afternoon.
The leading edge of the influence of this feature is moving across
New Mexico, approaching a mid-level anticyclone positioned over
northern Arizona. Some modest drying was indicated in morning
Phoenix soundings (including a special 16Z sounding), especially
aloft, but overall there's plenty of moisture available to support
thunderstorm development this afternoon. SPC mesoanalysis showed a
rich axis of moisture (PW values near 2 inches) oriented across
the lower Colorado River Valley, with similar values spreading
into southeast California. More ample heating today is supporting
a very unstable air mass across all desert locations, with MLCAPE
values of 1500-2000+ J/kg in place. Thunderstorm activity should
remain fairly isolated through this afternoon, but any
thunderstorm that develops has the potential to quickly intensify,
with heavy rainfall, gusty winds, and small hail a threat.
Blowing dust will also be possible across southwest Arizona and
southeast California in vicinity of any thunderstorms.
Almost all CAM guidance continues to suggest thunderstorm
potential will increase markedly this evening into tomorrow. The
first wave of activity will likely develop across western New
Mexico into the White Mountains of eastern Arizona. Although
specific details are different amongst various model signals,
there's still a very strong signal overall that multiple episodes
of heavy rain will develop across southern Gila County and move
into the lower deserts overnight tonight, and again redeveloping
Friday afternoon. This setup has the potential for significant
rainfall over the higher terrain and lower deserts of south-
central Arizona. Daily rainfall records will be in jeopardy on
Friday (including 0.41 inches at Phoenix). The WPC Excessive
Rainfall Outlook has been upgraded to Moderate for Friday for
southern Gila County, with significant flash flooding potential
expected.
Scattered showers and thunderstorms are likely to continue during
the day Saturday into early Sunday. Overall rainfall totals are
expected to range between 2-4" across the higher terrain east of
Phoenix, to 1-2" across the deserts of Maricopa and northwest
Pinal Counties. Locally higher totals are likely. Rainfall
amounts of these magnitudes have the potential to produce very
dangerous flash flooding, particularly in normally dry washes and
even along mainstem rivers such as the Agua Fria, Hassayampa and
Tonto Creek. Model consensus indicates rain totals drop off
considerably west of Maricopa County.
The one silver lining to all of the clouds and rain is temperatures
will be well below normal through at least Monday, which will reduce
the Heat Risk. High temperatures in Phoenix will likely remain below
the 100 degree mark for 4 consecutive days, Friday through Monday.
The last time this happened during July or August was in August of
2014, when 6 consecutive days below 100 degrees were recorded.
Ensembles are in good agreement warmer and drier conditions will
return to the Desert Southwest by Tuesday as the low pressure system
gets pulled rapidly northward into the Great Basin.
&&
.AVIATION...Updated at 0038Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Win
Expect winds to continue to favor more of a westerly component going
through the with some gusts upwards of 15-20 kts possible at times.
Chances for showers and thunderstorms will increase (20-40%) going
into the late evening and overnight hours across the Phoenix area,
with even better chances towards morning. Latest hi-res models are
now favoring the 10-15Z period tomorrow morning for the best chances
of TS impacting the terminals with a bit of a break through the rest
of the morning into the early afternoon before another favored
period for TS during the late afternoon/early evening hours. Any
thunderstorms that do develop will be capable of producing gusty
erratic outflow winds with HREF guidance showing a 30-50% chance of
outflow winds exceeding 30 kts. Cigs are expected to fall to around
7-8 kft tonight with cigs falling to around 5-6 kft or perhaps
slightly lower with any showers and thunderstorms that pass through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally favor a south to southeast component at the
terminals through the period. Speeds are expected to remain elevated
around 8-12 kts with some gusts to around 20 kts this
afternoon/evening, especially from any outflow winds from Baja.
Chances for showers and thunderstorms remain low through the rest of
the evening (~20%) but can't rule out some development near the
terminals, especially at KIPL. However, overall confidence remains
too low to mention in the TAFs at this time. Cloud bases are
expected to mostly remain aoa 10 kft through the TAF period.
&&
.FIRE WEATHER...
Sunday through Thursday:
After a very wet period, isolated to scattered thunderstorms
will continue Sunday into next week with the potential for
locally heavy rainfall. Storm activity is anticipated to spread
as far west as southeast California, especially on Sunday and
Monday with most storms having good potential for wetting rain
(0.10" or more). Tuesday will see gradual drying conditions, but
enough moisture will linger for continued daily thunderstorm
chances on Wednesday and Thursday, especially across the higher
terrain. Apart from thunderstorms, winds will favor familiar
diurnal patterns.
Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Values will fall into
a more typical range for the summer by Tuesday, with min RH
readings ranging from 15-20 percent in southeast California to
20-35% in south-central Arizona.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 5 PM MST this afternoon through Saturday
evening for AZZ534-537>546-548>551-553>555-559.
Flash Flood Watch through Saturday evening for AZZ547-552-
556>558-560>563.
CA...None.
&&
DISCUSSION...Percha/Rogers
AVIATION...Smith
FIRE WEATHER...Rogers/KuhlmanIn the hours before
Special weather statement, Jul 22, 2:06 PM PST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM PDT Thu Jul 22 2021
CAZ562-566-567-222300-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
306 PM PDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 400 PM PDT...
At 305 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mt. Signal, or 10 miles south of Plaster City, moving
north at 10 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to two miles will be possible with this storm.
Locations impacted include...
Plaster City, Ocotillo, Mt. Signal, Dixieland and Coyote Wells.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
30.
CA Route 98 between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3280 11610 3286 11593 3276 11564 3266 11559
3262 11610 3279 11611
TIME...MOT...LOC 2205Z 161DEG 8KT 3264 11579
IniguezSpecial weather statement, Jul 22, 2:43 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Thu Jul 22 2021
AZZ538-539-559-222330-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
343 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...
At 342 PM MST, Doppler radar was tracking a strong thunderstorm over
Gila Bend, moving north at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque and Cotton Center.
This includes the following highways...
AZ Interstate 8 between mile markers 109 and 131.
AZ Route 238 between mile markers 1 and 10.
AZ Route 85 between mile markers 1 and 11, and between mile markers
119 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 11242 3271 11276 3310 11292 3319 11261
TIME...MOT...LOC 2242Z 162DEG 19KT 3291 11268
Iniguez
Special weather statement, Jul 22, 3:00 PM PST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM PDT Thu Jul 22 2021
CAZ562-566-567-230000-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
400 PM PDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 500 PM PDT...
At 400 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ocotillo, moving northwest at 20 mph.
Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to two miles will be possible with this storm.
Locations impacted include...
Plaster City, Ocotillo, Mt. Signal, Mountain Spring, El Centro Naval
Airfield, Coyote Wells, Dixieland and Seeley.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
35.
CA Route 98 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3280 11610 3304 11610 3308 11590 3286 11563
3267 11554 3262 11609 3268 11611
TIME...MOT...LOC 2300Z 154DEG 19KT 3276 11596
IniguezSpecial weather statement, Jul 22, 4:07 PM PST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 PM PDT Thu Jul 22 2021
CAZ563-566-230045-
Imperial County West CA-Salton Sea CA-
507 PM PDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 545 PM PDT...
At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near
Salton City, moving northwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Salton City, Salton Sea Beach, Desert Shores, Coolidge Springs and
Winona.
This includes the following highways...
CA Route 78 between mile markers 4 and 13.
CA Route 86 between mile markers 43 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3343 11604 3343 11603 3347 11605 3350 11599
3315 11578 3306 11596 3318 11608 3342 11608
TIME...MOT...LOC 0007Z 146DEG 17KT 3329 11602
IniguezSpecial weather statement, Jul 22, 4:42 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST Thu Jul 22 2021
AZZ553-554-559-230130-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
542 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
630 PM MST...
At 541 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Chui-Chu to 8 miles north of Hickiwan. Movement
was northwest at 20 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to below two miles will be possible with these
storms.
Locations impacted include...
Casa Grande, Arizona City, Freeman, Big Horn, Arizola, Kaka,
Stanfield, East Chui-Chu and Ak-Chin Village.
This includes the following highways...
AZ Interstate 10 between mile markers 193 and 202.
AZ Interstate 8 between mile markers 133 and 178.
AZ Route 347 between mile markers 161 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11279 3302 11216 3300 11182 3290 11166
3276 11163 3273 11167 3273 11174 3280 11178
3276 11205 3272 11207 3272 11214 3268 11215
3268 11220 3250 11221 3251 11278
TIME...MOT...LOC 0041Z 145DEG 17KT 3274 11183 3249 11250
Iniguez